Clostridium difficile riskiyle ilişkili antidepresanlar (İng)
Antidepressants Linked to Doubling of C difficile Risk
Fran Lowry – May 07, 2013
Two antidepressants — mirtazapine and fluoxetine — have been linked to a significantly increased risk for Clostridium difficile infection (CDI), new research shows.
Investigators at the University of Michigan in Ann Arbor found that the drugs were associated with a 2-fold increased risk for the infection, particularly in older individuals who live alone.
“Clinicians prescribing antimicrobials to patients with depression should be aware of the possible increased risk of CDI in this patient population,” lead author Mary A. M. Rogers, PhD, told Medscape Medical News.
The study was published online May 7 in BMC Medicine.
While doing research for another study on both microbial and clinical risk factors for CID, the investigators came across an article regarding an outbreak investigation that was published by epidemiologists from the Centers for Disease Control and Prevention showing that patients with CDI were 3 times more likely to have psychoses and depression than matched control individuals.
Later, the researchers noted that a group of Canadian pharmacists had published a study on medications associated with CDI in 2 hospitals. Of all the medications studied, antidepressants were found to be most strongly related to CDI, with a significant relative risk of 2.49.
Dr. Mary Rogers
“They acknowledged that this finding was unexpected, but their conclusions were focused more on proton pump inhibitors rather than antidepressants,” said Dr. Rogers.
“Both of these observations were essentially buried as minor findings in the medical literature, but as we reviewed these studies and looked at our own data, we began to see a pattern, and so decided to follow this trail.”
First, the investigators conducted a longitudinal study of 16,781 older Americans who were participants in the Health and Retirement Study (HRS), linking data from interviews done every 2 years to physician and emergency department visits, stays in hospital and skilled nursing facilities, home health visits, and other outpatient visits.
The aim of this study was to determine population rates of CDI in people with and without depression and to evaluate the association between depression and CDI.
The mean age of the participants in the first study was 67.9 years; 56.2% were women, and most were either overweight or obese. A total of 404 had been diagnosed with CDI at least once.
Of the people diagnosed with CDI, 142 (35%) had received a diagnosis of major depression, and 150 (37%) had received a diagnosis of a depressive disorder prior to infection.
After adjusting for demographic characteristics, comorbidities, and frequency of medical visits, the investigators found that people with major depression had a 36% increase in the odds of developing CDI compared with individuals without major depression (odds ratio [OR], 1.36; 95% confidence interval [CI], 1.06 – 1.74; P = .016).
This association held for a variety of depressive disorders and nervous or psychiatric problems.
In addition, older Americans who were widowed had a 54% increase in the chance of developing CDI than married individuals, and just living alone increased the risk by 25%.
Novel Finding Requires Replication
In the second study, the investigators sought to see whether there was an association between antidepressant medication and hospital-acquired CDI.
In this study, 4047 adult patients had their stools tested for CDI while they were hospitalized from August 1, 2010, to February 29, 2012. Of these, 468 patients tested positive, and 3579 tested negative.
Both patients who tested positive and control participants were similar with regard to age, sex, race, type of admission, number of days from admission to the time of stool collection for testing, and use of various medications prior to stool collection.
The mean age of the participants in this study was 57.6 years for the patients who tested positive and 58.8 years for the control individuals; 48% of the cohort were female.
The investigators found that most types of antidepressants did not affect CDI risk. Of the 12 antidepressants that were tested, only mirtazapine and fluoxetine increased the risk for CDI.
The odds of testing positive for C difficile were twice as high in patients who received mirtazapine than in those who did not (OR, 2.14; 95% CI, 1.30 – 3.52; P = .003). Also, for each dose of mirtazapine given, the odds of testing positive for CDI increased by 8%.
Patients receiving fluoxetine also had an almost 2-fold increase in the odds of testing positive for CDI (OR, 1.92; 95% CI, 1.16 – 3.17; P = .012). Also, for each dose of fluoxetine received, the odds of testing positive increased by 6%.
“One of the possible underlying reasons for the link between depression and C difficile infection comes from studies of the bacterial makeup of the gut,” Dr. Rogers said.
“This is important because C difficile infection tends to occur when there is less diversity in gut bacterial communities, such as after receiving antibiotics, and we know from previous studies that patients with depression have different bacterial communities in their gut than individuals without depression. We don’t know exactly why this is, but inflammation may play a role, or changes in the diet,” she said.
The finding about mirtazapine and fluoxetine is new and needs additional studies for confirmation, Dr. Rogers added.
“The use of mirtazapine occasionally results in gastrointestinal side effects, such as increased appetite and weight gain. This implies a change in dietary intake, which we know affects the bacterial composition of the gut. Fluoxetine also at times results in gastrointestinal problems, and one systematic review showed that people who used fluoxetine were more likely to experience diarrhea, vomiting, nausea, and weight loss than those receiving other antidepressants,” she said.
The relationship between antidepressants and C difficile in this study remained after antibiotic use was considered, she added.
Commenting on this study for Medscape Medical News, Alan J. Gelenberg, MD, Shively/Tan Professor and chair of psychiatry at the Pennsylvania State University, in Hershey, said he found the study “very interesting” and that the research “looks sound.”
Dr. Alan Gelenberg
Dr. Gelenberg added that depression and intestinal problems can be linked. But he said the link between certain antidepressants but not others with C difficile infection was a bit harder to understand.
“It’s not as obvious as to why fluoxetine rather than other members of the SSRI [selective serotonin reuptake inhibitor] class of antidepressants should be associated, but the association is strengthened by the dose-response relationship with the 2 antidepressants they cited,” he said.
The findings from this work call for further study, but in the meantime, they should serve as a caution for today’s hospital practice, Dr. Gelenberg said.
“When patients are in the hospital and going to be placed on antibiotics, and they’re also on one of these antidepressants, their doctors should be particularly watchful and cautious.”
This work was funded by the National Institute of Allergy and Infectious Diseases. Dr. Rogers and her team are part of the National Institutes of Health–sponsored Enterics Research Investigational Network Cooperative Research Centers. Dr. Gelenberg reports no relevant financial relationships.
BMC Med. Published online May 7, 2013. Abstract